The serotonin syndrome is a consequence of excessive stimulation of serotonin receptors in both the central and peripheral nervous system. It can occur when drugs which increase serotonin levels are administered in therapeutic dosages, overdosage or drug interactions. It is often overlooked by clinicians, predominantly because many doctors are unaware of the diagnosis (85% in one study of UK GPs).
Drugs which either directly increase serotonin (5HT) receptor stimulation (lithium, carbamazepine or buspirone, LSD), release stored 5HT (cocaine, codeine, moclobemide), reduce 5HT reuptake (SSRIs, venlafaxine, methadone) or reduce 5HT breakdown (St. John’s wort or MAOIs) are all capable of producing the serotonin syndrome alone or in combination.
Symptoms are variable and in mild cases may go unnoticed. The onset is usually within six hours of taking the drug or drugs responsbile. Tremor, akathisia and diarrhoea are early features. Agitation, and signs of autonomic overactivity may be evident with hypertension, tachycardia, increase in temperature, excessive sweating and papillary dilatation. In severe cases, confusion, coma and death may occur. Mild cases usually resolve within 24 hours with no medical intervention required. However, the drug or drugs that have provoked the syndrome should be stopped and caution exercised in their re-prescription.
Moderate cases may require the correction of cardiovascular disturbances and increased body temperature, and possibly the administration of 5HT2A antagonists. In severe cases admission to ITU is necessary with sedation, ventilation and neuromuscular paralysis.
For appointments at all locations contact Carole on: 0203 633 0011
Weekend / early-morning consultations are available.
142 – 146 Harley Street,
London, W1G 7LD
Heathbourne Road, Bushey,
Watford, Herts WD23 1RD
11 – 19 Lisson Grove,
Marylebone, NW1 6SH
Out of hours emergency contact: 07446 423074
(Please leave your name and contact number)